Life-threatening reaction to vancomycin given for noninfectious fever

James R. Johnson, Mark S. Burke, Maren L. Mahowald, Steven R Ytterberg

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of vancomycin-induced anaphylaxis (or anaphylactoid reaction) in a patient with a fever of unrecognized noninfectious origin. CASE SUMMARY: An 83-year-old white man, who was a patient of the Veterans Affairs Medical Center, developed a serious anaphylactic (or anaphylactoid) reaction while receiving intravenous vancomycin as empiric therapy for a nosocomial fever of unknown origin. The fever was subsequently proved to have been due to acute polyarticular gout rather than an infection. DISCUSSION: This patient developed respiratory distress and an increased serum troponin concentration, suggestive of a myocardial enzymatic leak as a result of vancomycin therapy. Vancomycin was given before the noninfectious cause of his fever was recognized. CONCLUSIONS: Even with cautious slow infusion, intravenous vancomycin can precipitate life-threatening infusion-related reactions in some patients. Because of this, and to reduce selective pressure for vancomycin resistance, sources of fever that do not require treatment with vancomycin should be diligently investigated prior to the institution of empiric vancomycin therapy in febrile patients, particularly when the past medical history is suggestive of an alternative diagnosis.

Original languageEnglish (US)
Pages (from-to)1043-1045
Number of pages3
JournalAnnals of Pharmacotherapy
Volume33
Issue number10
DOIs
StatePublished - 1999

Fingerprint

Vancomycin
Fever
Vancomycin Resistance
Fever of Unknown Origin
Troponin
Gout
Anaphylaxis
Veterans
Therapeutics
Intravenous Infusions
Infection
Serum

Keywords

  • Anaphylaxis
  • Fever of unknown origin
  • Gout
  • Vancomycin

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Life-threatening reaction to vancomycin given for noninfectious fever. / Johnson, James R.; Burke, Mark S.; Mahowald, Maren L.; Ytterberg, Steven R.

In: Annals of Pharmacotherapy, Vol. 33, No. 10, 1999, p. 1043-1045.

Research output: Contribution to journalArticle

Johnson, James R. ; Burke, Mark S. ; Mahowald, Maren L. ; Ytterberg, Steven R. / Life-threatening reaction to vancomycin given for noninfectious fever. In: Annals of Pharmacotherapy. 1999 ; Vol. 33, No. 10. pp. 1043-1045.
@article{1d22b040c5f34770ae440c6025ab1708,
title = "Life-threatening reaction to vancomycin given for noninfectious fever",
abstract = "OBJECTIVE: To report a case of vancomycin-induced anaphylaxis (or anaphylactoid reaction) in a patient with a fever of unrecognized noninfectious origin. CASE SUMMARY: An 83-year-old white man, who was a patient of the Veterans Affairs Medical Center, developed a serious anaphylactic (or anaphylactoid) reaction while receiving intravenous vancomycin as empiric therapy for a nosocomial fever of unknown origin. The fever was subsequently proved to have been due to acute polyarticular gout rather than an infection. DISCUSSION: This patient developed respiratory distress and an increased serum troponin concentration, suggestive of a myocardial enzymatic leak as a result of vancomycin therapy. Vancomycin was given before the noninfectious cause of his fever was recognized. CONCLUSIONS: Even with cautious slow infusion, intravenous vancomycin can precipitate life-threatening infusion-related reactions in some patients. Because of this, and to reduce selective pressure for vancomycin resistance, sources of fever that do not require treatment with vancomycin should be diligently investigated prior to the institution of empiric vancomycin therapy in febrile patients, particularly when the past medical history is suggestive of an alternative diagnosis.",
keywords = "Anaphylaxis, Fever of unknown origin, Gout, Vancomycin",
author = "Johnson, {James R.} and Burke, {Mark S.} and Mahowald, {Maren L.} and Ytterberg, {Steven R}",
year = "1999",
doi = "10.1345/aph.18441",
language = "English (US)",
volume = "33",
pages = "1043--1045",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "10",

}

TY - JOUR

T1 - Life-threatening reaction to vancomycin given for noninfectious fever

AU - Johnson, James R.

AU - Burke, Mark S.

AU - Mahowald, Maren L.

AU - Ytterberg, Steven R

PY - 1999

Y1 - 1999

N2 - OBJECTIVE: To report a case of vancomycin-induced anaphylaxis (or anaphylactoid reaction) in a patient with a fever of unrecognized noninfectious origin. CASE SUMMARY: An 83-year-old white man, who was a patient of the Veterans Affairs Medical Center, developed a serious anaphylactic (or anaphylactoid) reaction while receiving intravenous vancomycin as empiric therapy for a nosocomial fever of unknown origin. The fever was subsequently proved to have been due to acute polyarticular gout rather than an infection. DISCUSSION: This patient developed respiratory distress and an increased serum troponin concentration, suggestive of a myocardial enzymatic leak as a result of vancomycin therapy. Vancomycin was given before the noninfectious cause of his fever was recognized. CONCLUSIONS: Even with cautious slow infusion, intravenous vancomycin can precipitate life-threatening infusion-related reactions in some patients. Because of this, and to reduce selective pressure for vancomycin resistance, sources of fever that do not require treatment with vancomycin should be diligently investigated prior to the institution of empiric vancomycin therapy in febrile patients, particularly when the past medical history is suggestive of an alternative diagnosis.

AB - OBJECTIVE: To report a case of vancomycin-induced anaphylaxis (or anaphylactoid reaction) in a patient with a fever of unrecognized noninfectious origin. CASE SUMMARY: An 83-year-old white man, who was a patient of the Veterans Affairs Medical Center, developed a serious anaphylactic (or anaphylactoid) reaction while receiving intravenous vancomycin as empiric therapy for a nosocomial fever of unknown origin. The fever was subsequently proved to have been due to acute polyarticular gout rather than an infection. DISCUSSION: This patient developed respiratory distress and an increased serum troponin concentration, suggestive of a myocardial enzymatic leak as a result of vancomycin therapy. Vancomycin was given before the noninfectious cause of his fever was recognized. CONCLUSIONS: Even with cautious slow infusion, intravenous vancomycin can precipitate life-threatening infusion-related reactions in some patients. Because of this, and to reduce selective pressure for vancomycin resistance, sources of fever that do not require treatment with vancomycin should be diligently investigated prior to the institution of empiric vancomycin therapy in febrile patients, particularly when the past medical history is suggestive of an alternative diagnosis.

KW - Anaphylaxis

KW - Fever of unknown origin

KW - Gout

KW - Vancomycin

UR - http://www.scopus.com/inward/record.url?scp=0032832359&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032832359&partnerID=8YFLogxK

U2 - 10.1345/aph.18441

DO - 10.1345/aph.18441

M3 - Article

C2 - 10534215

AN - SCOPUS:0032832359

VL - 33

SP - 1043

EP - 1045

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 10

ER -